Skin lesions during intravenous hyperalimentation: zinc deficiency

Surgery. 1976 Nov;80(5):629-35.

Abstract

Of 54 patients who received prolonged intravenous hyperalimentation during the past 4 years, six developed progressive, characteristic skin lesions. These cutaneous manifestations frequently were accompained by abdominal symptoms resembling those of acrodermatitis enteropathica in many respects. In the first four of these six patients, skin eruptions disappeared promptly after the initiation of oral feeding, which led us to assume that these skin manifestations are due to some unknown nutrient deficiency. Our experience in the remaining two patients enabled us to presume the underlying pathology to be zinc deficiency.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Humans
  • Infant
  • Male
  • Middle Aged
  • Parenteral Nutrition / adverse effects*
  • Parenteral Nutrition, Total / adverse effects*
  • Skin Manifestations*
  • Zinc / deficiency*

Substances

  • Zinc